Alert archive / Texas / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood watch at May 15, 2020, 2:17 PM CDT for 4 counties in Texas. It took effect at May 16, 2020, 4:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2020, 2:17 PM CDT (19:17 UTC)
- In effect from
- May 16, 2020, 4:00 AM CDT
- Expired
- May 16, 2020, 9:41 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lake Charles, LA
- Flood severity
- None
Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX
The radar
The Lake Charles radar (KLCH), 106 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted.
735 WGUS64 KLCH 151917 FFALCH URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lake Charles LA 217 PM CDT Fri May 15 2020 TXZ180-201-215-216-259>262-161100- /O.NEW.KLCH.FF.A.0002.200516T0900Z-200517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- Including the cities of Buna, Silsbee, Newton, Holly Springs, Town Bluff, Kirbyville, Call, Orange, Jamestown, Bridge City, Burkeville, Gist, Deweyville, Spurger, Fred, Sabine Pass, Roganville, Sea Rim State Park, Wiergate, Lumberton, Mt. Union, Farrsville, Evadale, Woodville, Bleakwood, Beaumont, Magnolia Springs, Ivanhoe, Jasper, Vidor, Hillister, and Warren 217 PM CDT Fri May 15 2020 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... The National Weather Service in Lake Charles has issued a * Flash Flood Watch for a portion of southeast Texas, including the following areas, Hardin, Jefferson, Northern Jasper, Northern Newton, Orange, Southern Jasper, Southern Newton and Tyler. * From late tonight through Saturday evening * A complex of thunderstorms is expected to bring heavy rainfall across southeast Texas later tonight into Saturday. Average rainfall amounts of 2 to 4 inches are expected with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Rua
2 follow-up statements
741 WGUS64 KLCH 160821 FFALCH Flood Watch National Weather Service Lake Charles LA 321 AM CDT Sat May 16 2020 TXZ180-201-215-216-259>262-170000- /O.CON.KLCH.FF.A.0002.200516T0900Z-200517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- Including the cities of Town Bluff, Fred, Hillister, Ivanhoe, Spurger, Warren, Woodville, Lumberton, Silsbee, Beaumont, Sabine Pass, Sea Rim State Park, Orange, Vidor, Bridge City, Holly Springs, Jasper, Kirbyville, Magnolia Springs, Mt. Union, Roganville, Burkeville, Farrsville, Jamestown, Newton, Wiergate, Bleakwood, Call, Gist, Buna, Evadale, and Deweyville 321 AM CDT Sat May 16 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of southeast Texas, including the following areas, Hardin, Jefferson, Northern Jasper, Northern Newton, Orange, Southern Jasper, Southern Newton, and Tyler. * Through this evening * A complex of thunderstorms is expected to bring heavy rainfall across southeast Texas later tonight into Saturday. Average rainfall amounts of 1 to 4 inches are expected with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
428 WGUS64 KLCH 161441 FFALCH Flood Watch National Weather Service Lake Charles LA 941 AM CDT Sat May 16 2020 TXZ180-201-215-216-259>262-161545- /O.CAN.KLCH.FF.A.0002.000000T0000Z-200517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- Including the cities of Buna, Silsbee, Newton, Holly Springs, Town Bluff, Kirbyville, Call, Orange, Jamestown, Bridge City, Burkeville, Gist, Deweyville, Spurger, Fred, Sabine Pass, Roganville, Sea Rim State Park, Wiergate, Lumberton, Mt. Union, Farrsville, Evadale, Woodville, Bleakwood, Beaumont, Magnolia Springs, Ivanhoe, Jasper, Vidor, Hillister, and Warren 941 AM CDT Sat May 16 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast Texas, including the following areas, Hardin, Jefferson, Northern Jasper, Northern Newton, Orange, Southern Jasper, Southern Newton and Tyler has been cancelled. Heavy rainfall has moved east of the area and widespread heavy rainfall leading to flash flooding is not anticipated for the remainder of the day. Therefore, flooding is no longer expected to pose a threat. $$ Rua
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at May 15, 12:31 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 15, 12:31 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1231 PM CDT Fri May 15 2020 .AVIATION...Considerable shower and thunderstorm activity over lower southeast Texas has now slipped west of the forecast area. Isolated showers and possibly a few thunderstorms will remain possible across southeast Texas as well as the remainder of the forecast area through this forecast. Carrying VCTS or VCSH at this time at all terminals. VFR will prevail through the day, with ceilings lowering overnight into MVFR. && .PREV DISCUSSION... /issued 1048 AM CDT Fri May 15 2020/ UPDATE... Will be watching rainfall closely today in Southeast Texas as a portion of that area was hit by high rainfall amounts yesterday afternoon. Adjusted todays pops based on latest CAM data and current radar trends. This is for activity over lower Southeast Texas to decrease by 18z, then build further inland. Also. over Louisiana, activity over the coastal waters, should also decrease by 18Z with activity then starting to build over land with daytime heating. Also, some of the latest hi-res data is for a MCS type feature to develop and push into Southeast Texas overnight. If this holds, and that area sees some decent rainfall today, may need to issue a Flash Flood Watch with the afternoon package. Rua PREV DISCUSSION... /issued 611 AM CDT Fri May 15 2020/ AVIATION...Patchy MVFR conditions are occurring this morning and will continue through most of the period. Scattered to numerous showers and storms will occur through the period as well which will cause reductions in vis and potentially gusty or vrb winds. Winds will be mostly southeast through the period. PREV DISCUSSION... /issued 524 AM CDT Fri May 15 2020/ DISCUSSION... Convection continues this morning across coastal SC LA and the adjacent coastal waters, aided by a slowly departing shortwave trof and outflow enhanced coastal convergence. This overnight activity is also laying out an outflow boundary that currently extends over the nearshore coastal waters of south of Vermilion and ERN Cameron Parishes, to near Calcasieu Pass, and then turning inland to the NW between Orange and De Quincy. It is possible that additional boundaries will be revealed by visible satellite imagery. These features will likely serve as focal points for convective initiation later today amid broad upper divergence, a steady influx of Gulf moisture, and increasing diurnal instability. They may also act as anchoring points, as was the case yesterday, for persistent cell development/propagation, which would pose a localized risk of flooding. WPC has outlined parts of the area along the I-10 corridor in SE TX and a good part of southern LA in a SLGT risk of excessive rainfall, taking into consideration the swath of 2+ inches and several pockets of 3-5+ that fell yesterday. Most of the convection will again be diurnally driven, though isolated/scattered activity lingering into the evening is possible. Temperatures this afternoon away from any persistent rainfall will climb into the lower 80s, with some rain-cooled readings topping out in the mid/upper 70s also possible. While overall model agreement is better in regard to the upper low/trof slated to affect the area this weekend, some notable differences remain in the guidance, especially in regard to timing and amplitude, with the GFS showing a more open/progressive system than its ensemble or the ECMWF. What is also an open question at this point is the integrity/timing of a band of intense convection progged to develop ahead of the upper trof across central TX tonight, and subsequently progress into SE TX by SAT morning or afternoon, and thereafter possibly into SW LA. A relatively slow moving and coherent band of robust convection would certainly pose a risk of flooding rains should that scenario materialize. Conversely, a more rapidly moving and/or decaying band would pose a much lower risk. Both of these scenarios are depicted in guidance, and whether contributing to or in addition to the spread in timing, leads to relatively low confidence in specifics. WPC has outlined the western half of the area in a slight risk of excessive rainfall for SAT and SAT night, and given some of the supportive synoptic features, this is reasonable. However, given the uncertainty at this point, opted to hold off on any flood watches at this time. Regardless of what exactly transpires SAT morning or afternoon, high rain chances will continue SAT night through SUN as the upper trof slowly traverses the area, with the more closed off solutions of the ECMWF and GFS ensemble leading to rains lingering into MON as well. Deep northerly flow in the wake of the upper trof and its associated SFC front will usher drier and cooler air into the region for the mid-week period, with warming temperatures expected to end the week. 13 MARINE... A moderate onshore flow will prevail through Sunday with a west and then northerly flow developing behind a frontal boundary expected to push through the area Sunday night. Scattered showers and thunderstorms will continue to develop over the coastal today, with more numerous storms expected over the weekend as an upper level disturbance moves across the area. 13 && .PRELIMINARY POINT TEMPS/POPS... AEX 82 68 82 66 / 50 40 60 60 LCH 83 71 82 69 / 60 30 60 60 LFT 83 71 83 70 / 50 30 30 40 BPT 83 74 80 70 / 60 40 70 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...23
Hazardous weather outlook, May 15, 5:59 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 559 AM CDT Fri May 15 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-161100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 559 AM CDT Fri May 15 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected again today across the area. Severe weather is not expected, but any stronger storms could produce locally heavy rainfall, brief gusty winds and occasional cloud to water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An upper level low is expected to develop across central Texas tonight and move into east Texas on Saturday, then progress east across the area Sunday into Monday. There remains some uncertainty in the details of this low and its associated weather, but a risk of locally heavy rainfall and a low end risk of severe thunderstorms will exist for parts of southeast Texas and possibly into southwest Louisiana on Saturday, then into central and south central Louisiana on Sunday. Further refinements to these risks will be made over the next couple of days. Rains are expected to come to an end Monday, with drier weather expected Tuesday and Wednesday. Rains are expected to come to an end Monday, with drier weather expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-161100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 559 AM CDT Fri May 15 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected again today across the area. Severe weather is not expected, but any stronger storms could produce locally heavy rainfall, brief gusty winds and occasional cloud to water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An upper level low is expected to develop across central Texas tonight and move into east Texas on Saturday, then progress east across the area Sunday into Monday. There remains some uncertainty in the details of this low and its associated weather, but a risk of locally heavy rainfall and a low end risk of severe thunderstorms will exist for parts of southeast Texas and possibly into southwest Louisiana on Saturday, then into central and south central Louisiana on Sunday. Further refinements to these risks will be made over the next couple of days. Rains are expected to come to an end Monday, with drier weather expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 13
Nearby
Flash Flood Watches in Texas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.